Q: My horse was recently vaccinated by our vet and quite a few hours after she received the vaccine her neck muscle by her shoulder started twitching, does this mean she has an allergy to the vaccine, or is this normal?
A much more serious reaction to a vaccine, or any other drug for that matter, is called an anaphylactic reaction. Thankfully a very rare occurrence, an anaphylactic reaction is a whole body reaction to a foreign material and results in acute respiratory distress, shock, and usually death. This type of reaction occurs within seconds to minutes after administration of the offending drug and requires fast and judicial use of emergency medications such as epinephrine.
The muscle twitching that you are describing is likely an indication of mild muscle soreness. It is also possible that a small nerve branch has been irritated. Each of these causes will dissipate with time. You may want to call your vet and ask her what vaccine was given at that particular site so you are both aware of your mare’s reaction in the future. You may consider vaccinating your mare in a different location next time, such as in her pectoral muscles located at the front of her chest, or giving her a prophylactic dose of phenylbutazone or flunixin meglumine (Banamine) an hour or two before her vaccines are given.
Ask your horse health questions on the HorseChannel.com Forums >>
See more Expert Q&As >>
Submit your Ask the Expert question >>